Recognizing Neurotoxicity of Calcineurin Inhibitors

By Elaine S. DeMeyer, RN, MSN, AOCN®, BMTCN® - Last Updated: October 4, 2022

Calcineurin inhibitors (CNIs) are the backbone of graft-versus-host disease (GVHD) prophylaxis and management. There are 2 calcineurin inhibitors—tacrolimus (TAC) and cyclosporin (CSA). Compared with nephrotoxicity or hypertension, neurotoxicity is a less common and more misunderstood side effect. However, it can cause serious concerns and frighten patients and their caregivers. Oncology nurses have a vital role in recognizing subtle or significant changes and promptly communicating those to the transplant care team.

How Do CNIs Work?

Calcineurin is a cellular enzyme that catalyzes (or accelerates) some processes to activate T cells. CNIs inhibit calcineurin by binding to proteins in the cell called immunophilins. This protein binding reduces the release of the cytokine interleukin-2 (IL-2) from T cells and the activity of T cells that contribute to GVHD. Although their mechanism of action is different, both TAC and CSA selectively inhibit calcineurin.

In addition to its impact on T cells, calcineurin is a critical regulator of neuronal function and excitability. The brain recruits a host of cellular proteins (including calcineurin) to regulate the intricate neural circuits. As a result of CNIs’ mechanism of action of blocking protein, patients receiving CNIs can have significant neurotoxicity.

Can You Differentiate CNI From Non-CNI Toxicity?

Neurotoxicity caused by CNIs may be difficult to pinpoint because patients may have preexisting neurologic complications or psychiatric disturbances (diagnosed or undiagnosed before transplant). For example, anxiety and insomnia can manifest as CNI-induced neurotoxicity but could also be related to patients’ life situations, often compounded by the care setting environment. Therefore, a detailed pre-transplant history and physical is critical to establishing baseline status and cognitive function.

It can be challenging to isolate the neurologic symptoms related to CNIs because of the potential additive effect of multiple drugs. Patients typically receive a “cocktail regimen” of immunosuppression and immunomodulation beyond just CNIs for a more individualized GVHD prophylaxis plan. In addition, many supportive care agents can cause similar symptoms. For example, some antiemetics cause headaches, and steroids for GVHD flares can cause insomnia.

What Are the Signs and Symptoms of CNI-Induced Neurotoxicity?

Signs and symptoms of neurotoxicity can manifest even at therapeutic levels, although they often occur with elevated serum levels. Neurotoxicity may be categorized as mild, moderate, or severe:

  • Mild: headache, tremor, neuralgia, peripheral neuropathy
  • Moderate: anxiety, insomnia, seizures (usually single and generalized)
  • Severe: decreased responsiveness, ataxia, motor weakness, leukoencephalopathy

In addition, there are some rare complications of CNIs, such as severe leg pain, blindness, posterior reversible encephalopathy syndrome (PRES), and other encephalopathies.

  • Leg pain: CNIs can cause bilateral lower-extremity pain in the feet and legs called calcineurin inhibitor–induced pain syndrome. Patients can complain of severe pain that may last several weeks and does not respond to analgesics.
  • Blindness: Bilateral optic neuropathy can occur with both TAC and CSA. Patients may present with bilateral optic-disc swelling leading to vision loss. Even after stopping the CNI and using steroids, it may take months for the vision to improve, but it usually does not return to normal.
  • PRES: PRES is a complex syndrome with both clinical and radiologic manifestations. Patients present with variable symptoms, including headache, vomiting, seizures, altered consciousness, and visual disturbances. Radiologic scans show white matter edema without infarction.
  • Encephalopathy: CNI-induced encephalopathy (CNIE) is characterized by PRES or transplantation-associated thrombotic microangiopathy. Researchers found that a higher risk for CNIE is associated with acute GVHD, myelodysplastic syndromes, and human leukocyte antigen mismatch as novel predictors.

Patients may experience psychoses, hallucinations, memory deficits, and altered mental status from CNIs. With long-term use, patients may have “brain fog,” described as an impaired cognitive function. Survivors may tell of problems with memory, attention span, or concentration. These changes significantly affect the quality of life.

Oncology nurses can educate patients and caregivers on the potential risk of neurotoxicity complications from CNIs and when and where to report any symptoms or changes. Prompt communication of any obvious or subtle changes to the provider is a key nursing role to ensure patient safety.

Advertisement
Advertisement